Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 69, NWS Sioux Falls, SD

May 9, 2001Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 9, 2001, 7:25 PM CDT for Buena Vista County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 9, 2001, 7:25 PM CDT (00:25 UTC)
Expired
May 9, 2001, 7:45 PM CDT
In force
20 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Buena Vista County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 100027
SVRFSD
IAC021-100045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
725 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BUENA VISTA COUNTY IN NORTHWEST IOWA

* UNTIL 745 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF ALBERT CITY...OR ABOUT 18
  MILES NORTHEAST OF STORM LAKE...MOVING EAST AT 40 MPH.  A SECOND
  STORM WAS LOCATED JUST SOUTH OF STORM LAKE...ALSO MOVE EAST AT
  40 MPH.

* THIS STORM WILL REMAIN OVER RURAL AREAS OF EASTERN BUENA VISTA
  COUNTY.

THIS zSTORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4288 9510 4271 9500 4276 9493 4292 9492

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 9, 3:15 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT WED MAY 9 2001

LOTS OF CHGS GOING ON THIS AFTN AND HARD TO KEEP UP. APPEARS NOW FNT
WILL LAY OVER FM NWRN IA TO CNTRL NEB THIS EVE AS NEW LOW PRES DVLPS
EWD FM WYOMING. THIS WILL CAUSE GULF MOISTURE TO CONVERGE BACK NWWD
ALG BOUNDARY WITH NOCTURNAL BACKING OF LOW LVL JET...AND STILL EXPCT
SVR TSTMS TO BRK OUT IN SERN THIRD OF CWA TNGT. MORE SHWRS/TSTMS
SHOULD DVLP INTO SWRN CWA DURG NGT AND SPRD ENE. AVN MODEL MOST
INTENSE WITH NEW LOW AND LOOKS A LIT MORE REASONABLE AND CONSISTENT
THAN OTHER MODELS. THIS WOULD IMPLY STG POPS IN SRN CWA TNGT AND OVR
MOST OF CWA FOR THU...ENDG FM W TO E THU NGT AND FRI MRNG. RAIN
COOLED AIR AND NELY WINDS MAY PUT DAMPER ON TEMPS IN PARTS OF CWA
FOR THU. LOOKS LIKE RIDGE RIDING WARM ADV PATTERN MAY GIVE NEXT MAIN
CHC TSTMS ANYTIME FM SUN THRU MON. LONG RANGE MRF nSUSPICIOUS WITH
OVERAMPLIFICATION OF LONG WAVE PATTERN AND APPEARS TO GIVE TOO MUCH
COOL AIR INTO AREA TUE AND WED. WILL BE A LIT MORE OPTIMISTIC WITH
TEMPS AND GO DRY TUE AND WED.

.FSD...NONE
RYRHOLM

In the hours before

Local storm report, May 9, 5:50 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CDT WED MAY 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    CLEGHORN                  IA   1.75 INCH HAIL
05/09/01   CHEROKEE                       REPORTED BY STORM
                                          SPOTTER.

0538 PM    LARRABEE                  IA   1.5 INCH HAIL
05/09/01   CoHEROKEE
Local storm report, May 9, 6:52 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
652 PM CDT WED MAY 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0638 PM    SMITHLAND                 IA   .75 INCH HAIL
05/09/01   WOODBURY

0645 PM    5 E OTO                   IA   1.75 INCH HAIL
05/09/01   WOODBURY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:01 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee29 min
May 10, 10:27 AM CDTSevere Thunderstorm WarningFSDBuena Vista33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.